MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR BLOOD PUMP PU VALVES, 50 ML IN/OUT Ø12 MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR BLOOD PUMP PU VALVES, 50 ML IN/OUT Ø12 MM; VENTRICULAR ASSIST DEVICE
Model Number P50P-001
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number: (b)(4) is submitting the report on behalf of berlin heart gmbh (manufacturer).The excor blood pump, s/n (b)(4), was in use by the patient from (b)(6) 2019 until (b)(6) 2019 (7 days).We have reviewed the production records of the excor blood pump, s/n (b)(4).This pump was produced according to our specification.The blood pump is designed with a triple layer membrane separating the air chamber from blood chamber for safety reasons.The entire membrane consists of an air-side layer, a middle layer and a blood-side layer.In case of disruption in one of the triple layers, there are two more layers that will maintain the integrity of the air and blood chambers.The affected blood pump has not been returned to the manufacturer yet.A detailed report will be submitted upon completion of the analysis.This report involves the left excor blood pump of the patient.The right side pump (serial number (b)(4)) will be reported under.
 
Event or Problem Description
Berlin heart (b)(4) contacted by the clinic to report tiny bumps noted on the air-side membrane of both the excor blood pumps of a patient supported in the bvad configuration.The clinic then provided berlin heart (b)(4) personnel video material of the affected blood pumps at the time of the incident.Upon evaluation, an exchange of the affected blood pumps was recommended.Trained personnel at the clinic exchanged the blood pump that is the topic of this report, s/n (b)(4), on (b)(6) 2019 without incidence.The patient was not affected by this incident and is doing well.
 
Additional Manufacturer Narrative
The customer complaint can be confirmed.Initial visual examination of the returned blood pump could not identify any defects.The pump was then disassembled for further testing and the membrane layers were individually examined.All three membrane layers were found to be intact.Graphite agglomerates were detected between the membranes.These could be seen as dimples on the membrane surface, confirming the customer complaint.No membrane defect could be detected.The cause of the bumps (dimples) noted on the membrane was most likely the graphite particles that formed due to an abrasion between the layers.The resulting graphite agglomerates led to a recurring optical abnormality.

Brand Name
EXCOR BLOOD PUMP PU VALVES, 50 ML IN/OUT Ø12 MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key8641479
Report Number3004582654-2019-00048
Device Sequence Number11351527
Product Code DSQ
UDI-Device Identifier04260090040010
UDI-Public04260090040010
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other Health Care Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 05/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model NumberP50P-001
Device Catalogue NumberP50P-001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2019
Initial Date Received by Manufacturer 04/29/2019
Supplement Date Received by Manufacturer04/29/2019
Initial Report FDA Received Date05/24/2019
Supplement Report FDA Received Date10/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age19 YR